Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 113, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 3, 2002, 4:02 PM EDT for Chesterfield County, Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 4:02 PM EDT (20:02 UTC)
- Expired
- Jul 3, 2002, 4:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Chesterfield County, VA
The radar
The Norfolk radar (KAKQ), 68 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:05 PM EDT | Hail 0.75 | Chesterfield, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1126 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
497 WUUS51 KAKQ 032002 SVRAKQ VAC041-032030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 401 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHESTERFIELD COUNTY IN CENTRAL VIRGINIA * UNTIL 430 PM EDT * AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CHESTERFIELD...MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL REACH BEACH AROUND 410 PM WINTERPOCK AROUND 430 PM AT 401 PM THE PUBLIC REPORTED DIME SIZE HAIL IN CHESTERFIELD. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. SEEK SHELTER. $$ 92 && LAT...LON 3737 7740 3749 7757 3729 7783 3722 7757 &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:40 PM EDT, 22 minutes earlier.
Area forecast discussion, Jul 3, 3:40 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 340 PM EDT WED JUL 3 2002 LATEST VISIBLE SATELLITE AND RADAR SHOWING SCATTERED PULSE STORMS GOING UP...MAINLY ALONG A LINE FROM SBY TO RIC TO FVX. THE STRONGEST STORMS THUS FAR HAVE BEEN WEST OF THE CWA. EXPECT STORMS TO CONTINUE TO FIRE...ALONG OUTFLOW BOUNDARIES PRODUCED BY THE EXISTING STORMS. STILL SOME POTENTIAL FOR ISOLD PULSE SEVERE...ALTHOUGH NOTHING REALLY APPROACHING SEVERE IN THE CWA THUS FAR. HEAVY RAINS HAVE BEEN THE MAIN FEATURE THUS FAR FROM THE SLOW MOVING STORMS. MODELS (ESPECIALLY AVN) HAVE TRENDED SLOWER WITH FROPA...WHICH NOW IS PROGGED TO OCCUR FRIDAY BY THE ETA AND AVN. BECAUSE OF THIS...EXPECT THE FOURTH WILL PLAY OUT MUCH LIKE TODAY...WITH SCT DEVELOPMENT ALONG SFC TROF AXIS...WHICH WILL AGAIN FAVOR NRN AND WRN COUNTIES. SE ZONES WILL LIKELY STAY DRY...ALTHOUGH WILL KEEP AN ISOLD MENTION. WILL ALSO INTRODUCE LOW POP FOR FRI AFTERNOON FOR FAR SRN ZONES ON FRI...BASED ON SLOWER FRONTAL MOVEMENT...ALTHOUGH COVERAGE MAY AGAIN BE SPARSE WITH THIS BACK DOOR FEATURE. SOMEWHAT COOLER LESS HUMID CONDITIONS ON TAP FOR THE WEEKEND. A SLIGHT WARM UP ON MONDAY...THEN NEXT WEAK FRONT TO SHARPEN UP LEE TROF TUESDAY. FAVOR GOING WITH CHC OF TSTMS ON TUE...THEN DRY AGAIN WED BASED ON LATEST MEDIUM RANGE SOLUTIONS...BUT STILL NEED TO LOOK AT HPC GUIDANCE. MARINE...LIGHT WINDS...NO FLAGS. FCSTID = 18 SBY 74 93 71 85 / 20 30 30 20 OXB 74 89 71 82 / 20 30 30 20 ECG 74 95 73 91 / 20 20 20 30 ORF 74 95 73 91 / 20 20 20 30 PHF 75 95 71 88 / 20 20 20 20 AKQ 74 97 72 91 / 20 30 30 30 RIC 74 95 71 88 / 20 30 30 20 FVX 73 95 70 89 / 30 30 30 20 .AKQ... MD...HEAT ADVISORY FOR THIS AFTERNOON FOR ZONES MDZ021>024. NC...HEAT ADVISORY FOR THIS AFTERNOON FOR ZONES NCZ012>013...NCZ030...NCZ014. VA...HEAT ADVISORY FOR THIS AFTERNOON FOR ZONES VAZ048>049...VAZ060>094...VAZ096. SEVERE THUNDERSTORM WATCH UNTIL 8 PM...VAZ048-049-060>062. REILLY
In the hours before
Special weather statement, Jul 3, 10:13 AM EDT, 5 hours 49 minutes before
MDZ021>025-NCZ012>017-030>032-VAZ048-049-060>100-032000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1013 AM EDT WED JUL 3 2002 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... THIS AFTERNOON...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE VIRGINIA PIEDMONT. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE REST OF CENTRAL AND SOUTHEAST VIRGINIA...PORTIONS OF THE EASTERN SHORE...AND NORTHEAST NORTH CAROLINA. ALTHOUGH THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD...ANY THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BE SEVERE...AS THE ATMOSPHERE HAS BECOME VERY UNSTABLE. SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THE SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... WIND GUSTS TO 60 MPH...HAIL UP TO THREE QUARTER INCH IN DIAMETER...AND LOCALLY HEAVY RAINFALL...AS THE STORMS WILL BE SLOW MOVING. SHOULD THE SLOW MOVING STORMS BECOME POSITIONED OVER URBAN AREAS...LOCALIZED FLOODING WILL BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. REILLY
Special weather statement, Jul 3, 10:30 AM EDT, 5 hours 32 minutes before
MDZ021>025-NCZ012>017-030>032-VAZ048-049-060>100-042000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1030 AM EDT WED JUL 3 2002 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... THIS AFTERNOON...MUCH LIKE YESTERDAY...WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL VIRGINIA AND THE MARYLAND EASTERN SHORE. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE REST OF SOUTHEAST VIRGINIA...PORTIONS OF THE LOWER EASTERN SHORE...AND NORTHEAST NORTH CAROLINA. ALTHOUGH THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD...ANY THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BE SEVERE...AS THE ATMOSPHERE IS VERY UNSTABLE. SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THE SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... WIND GUSTS TO 60 MPH...HAIL UP TO THREE QUARTER INCH IN DIAMETER...AND LOCALLY HEAVY RAINFALL...AS THE STORMS WILL BE SLOW MOVING. SHOULD THE SLOW MOVING STORMS BECOME POSITIONED OVER URBAN AREAS...LOCALIZED FLOODING WILL BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. REILLY
Special weather statement, Jul 3, 3:23 PM EDT, 39 minutes before
VAZ048-049-061-062-040000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 323 PM EDT WED JUL 3 2002 A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING. THUNDERSTORMS ARE DEVELOPING ACROSS THE AREA. THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN WITH LOCATIONS RECEIVING ONE TO TWO INCHES IN UNDER AN HOUR. SOME OF THE THUNDERSTORMS MAY PRODUCE A BRIEFLY STRONG WIND GUST OVER 55 MPH. THUNDERSTORMS WILL BE ACCOMPANIED BY FREQUENT LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCHES OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:21 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 29 min |
| Jul 3, 5:27 PM EDT | Special Marine Warning | AKQ | 33 min | |
| Jul 3, 5:57 PM EDT | Special Marine Warning | AKQ | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.